Missouri, 2024Hail in Missouri, June 3, 2024
June 3, 2024 · NWS PAH · 1 event in 1 county or zone
Afternoon convection developed and moved northeastward through the Quad State from the mid afternoon to just after sunset as a shortwave disturbance progressed across Arkansas. The town of Portageville in New Madrid County experienced wind gusts to 55 mph and penny size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon convection developed and moved northeastward through the Quad State from the mid afternoon to just after sunset as a shortwave disturbance progressed across Arkansas. The town of Portageville in New Madrid County experienced wind gusts to 55 mph and penny size hail. MLCAPE was 2000-2500 J/kg and precipitable water was 1.7-1.8 inches, but effective bulk shear was limited to around 20 kts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 12:08 PM CST, 1 hour 4 minutes earlier. Its key messages:
- An unsettled weather pattern is forecast to remain in place through through mid week, resulting in on and off chances of showers and storms through Wednesday.
- The storms on Monday will be capable of producing very heavy downpours, gusty winds and small hail. Localized flooding will also be possible.
- High temperatures are expected to trend warmer, reaching the mid to upper 80s today through Wednesday.
Area forecast discussion, Jun 3, 12:08 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
108 PM CDT Mon Jun 3 2024
.KEY MESSAGES...
- An unsettled weather pattern is forecast to remain in place
through through mid week, resulting in on and off chances of
showers and storms through Wednesday.
- The storms on Monday will be capable of producing very heavy
downpours, gusty winds and small hail. Localized flooding will
also be possible.
- High temperatures are expected to trend warmer, reaching the
mid to upper 80s today through Wednesday.
&&
.DISCUSSION...
Issued at 230 AM CDT Mon Jun 3 2024
A shortwave is progged to shift from near the Oklahoma Panhandle
east or east southeastward across Arkansas this afternoon into this
evening. Placement in the exact track of the shortwave is less than
certain at this time; however, it is expected to be at least close
enough to help touch off scattered showers and storms across SEMO
into western KY and possibly southern IL. As the shortwave arrives,
expect instability to increase to around 2000-3000 J/kg. Deep layer
wind shear is expected to be lacking at only 15 to 20 kts. The lack
of shear would lead to a better chance of seeing pulse-type
thunderstorms in the afternoon/evening with very heavy rainfall,
gusty winds and hail being the main threats. Storm motion would also
be fairly slow increasing the flooding threat. PWAT values jump up
to around 1.5 to 2 inches by this afternoon, which will also lead to
at least a localized flash flooding potential. Part of the area is
under a Marginal Risk of severe for late this afternoon/evening,
mainly SEMO, southern IL and far west KY.
Another shortwave is progged to pass through or near the area during
the day Tuesday, bringing another chance for showers and storms.
Again, timing isn't the greatest with this feature, so stuck with
the scattered shower and storm wording in the 40-50% range for
probability of precipitation. Instability is a bit lower with that
shortwave (1000-2000 J/kg) and shear is expected to be 20kts or
less. Heavy rain and lightning will both be a possibility with the
system, but the severe threat looks even lower for Tuesday.
Yet another system and more widespread chances for showers and
storms will arrive Tuesday night into Wednesday as a cold front
approaches and passes through the area from the west. The latest
guidance continues to have frontal passage occurring late Tuesday
night into Wednesday morning. Thunderstorms will be likely along and
ahead of the front along with heavy downpours, but widespread severe
weather does not appear likely at this time with weak shear and
instability around 1000 J/kg.
Drier conditions will return for the end of the week
(Thursday/Friday) as high pressure builds back into the region. The
next chance of precipitation may arrive for the weekend, but there
are many differences in the guidance that far out!
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1229 PM CDT Mon Jun 3 2024
VFR conditions expected into Tuesday afternoon. Already starting
to see some convection across portions of SEMO this afternoon.
Confidence on this activity or future activity impacting the
terminals is too low to mention in the TAFs. Southwest winds
this afternoon between 5-10 knots will subside overnight before
picking back up again Tuesday afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
DISCUSSION...KC
AVIATION...AD
Hazardous weather outlook, Jun 3, 2:17 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
317 AM CDT Mon Jun 3 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040830-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
317 AM CDT Mon Jun 3 2024 /417 AM EDT Mon Jun 3 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Patchy dense fog will be possible through sunrise this morning,
mainly in southwest Indiana.
There is a chance of thunderstorms this afternoon and tonight. A
few storms may become strong with hail, gusty winds and very heavy
downpours. Localized flooding is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The chance of thunderstorms will continue through Wednesday.
Lightning and very heavy downpours will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation can't be ruled out this afternoon and evening.
In the hours before
Special weather statement, Jun 3, 12:44 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
144 PM CDT Mon Jun 3 2024
MOZ100-031915-
Wayne MO-
144 PM CDT Mon Jun 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE COUNTY
THROUGH 215 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenville, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greenville, Lodi, and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3732 9023 3731 9022 3707 9036 3708 9047
3732 9049
TIME...MOT...LOC 1844Z 189DEG 21KT 3714 9041
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jun 3, 12:58 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
158 PM CDT Mon Jun 3 2024
MOZ086-087-031930-
Bollinger MO-Cape Girardeau MO-
158 PM CDT Mon Jun 3 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BOLLINGER AND WEST
CENTRAL CAPE GIRARDEAU COUNTIES THROUGH 230 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burfordville, or near Bollinger Mill State Historic Site, moving
north at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Bollinger Mill State Historic Site, Burfordville,
Millersville, and Whitewater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3724 8988 3732 8988 3746 8986 3743 8966
3723 8980
TIME...MOT...LOC 1857Z 189DEG 28KT 3732 8984
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATLHail, New Madrid
- When
- June 3, 1:12 PM CST to 1:15 PM CST
- Where
- New Madrid County, 0.5 mi S of Portageville to 0.5 mi NE of Portageville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.423, -89.700
Penny size hail occurred in Portageville. A social media video from the town showed |wind gusts estimated to 50 to 55 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 3 to 7, 202415 deaths · 33 events
- Damaging Winds in Mississippi, June 3, 2024$282,000 · 61 kt wind · 21 events
- Flash Flooding and Hail in Oklahoma, June 3 to 5, 2024$130,000 · 2.75 in hail · 32 events
- Damaging Winds in Louisiana, June 3, 2024$115,000 · 63 kt wind · 9 events
- Flash Flood and Damaging Wind in Tennessee, June 3, 2024$150,000 · 61 kt wind · 2 events
- Flash Flooding and Flooding in Wisconsin, June 3 to 4, 2024$83,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Louisiana, June 3 to 13, 20242 in hail · 29 events
- High Wind in Montana, June 3 to 5, 202463 kt wind · 26 events
- Flash Flooding and Damaging Winds in Iowa, June 3, 202466 kt wind · 16 events
- Flash Flooding and Damaging Winds in Texas, June 3, 202465 kt wind · 16 events
- Damaging Winds and Heavy Rain in Kansas, June 3, 202464 kt wind · 12 events
- Hail and Damaging Winds in Oklahoma, June 3 to 4, 2024$3,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193668.